Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Bismarck, ND

June 18, 2009Bottineau County, Rolette County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 18, 2009, 7:33 PM CDT for Bottineau County, Rolette County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 7:33 PM CDT (00:33 UTC)
Expired
Jun 19, 2009, 1:30 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Bottineau County, ND, Rolette County, ND

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:40 PM CDTFLASH FLOOD5 W Dunseith, NDWATER REPORTED OVER HIGHWAY 5 WEST OF DUNSEITH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 190033
FFWBIS
NDC009-079-190630-
/O.NEW.KBIS.FF.W.0007.090619T0033Z-090619T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  WESTERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 130 AM CDT FRIDAY

* AT 728 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY    
  HEAVY RAINFALL ACROSS THE WARNED AREA. THE PUBLIC REPORTED A       
  RAINFALL AMOUNT OF 3.5 INCHES OF RAIN...4 MILES WEST OF DUNSEITH.
  MOST OF THIS RAIN HAS FALLEN IN THE PAST HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR ON CREEKS AND STREAMS IN WESTERN ROLETTE COUNTY...INCLUDING
  WILLOW CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4889 9988 4863 9988 4854 9995 4854 10024
      4889 10028

$$

HAMILTON
3 follow-up statements
423 
WGUS73 KBIS 190147
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT THU JUN 18 2009

NDC009-079-190630-
/O.CON.KBIS.FF.W.0007.000000T0000Z-090619T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTTINEAU ND-ROLETTE ND-
847 PM CDT THU JUN 18 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR WESTERN ROLETTE AND
SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 130 AM CDT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND SCATTERED THUNDERSTORMS CONTINUING OVER WESTERN ROLETTE 
AND FAR EASTERN BOTTINEAU COUNTIES.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...AREAS 
ALONG HIGHWAY 5 FROM DUNSEITH...WEST INTO FAR EASTERN BOTTINEAU 
COUNTY. LAW ENFORCEMENT REPORTED WATER WAS OVER HIGHWAY 5 IN FAR 
WESTERN ROLETTE COUNTY. PERSONS ALONG CREEKS AND STREAMS IN WESTERN 
ROLETTE COUNTY...INCLUDING WILLOW CREEK...SHOULD BE ALERT TO RAPIDLY 
RISING WATERS.  

FARTHER TO THE SOUTH...FROM WILLOW CITY AND OVERLY...INTO FAR 
SOUTHEAST ROLETTE COUNTY...RADAR ESTIMATES OF 1 TO 2 INCHES ARE 
COMMON. ALTHOUGH THUNDERSTORM ACTIVITY HAS DIMINISHED...SHOWERS AND 
SCATTERED THUNDERSTORMS ARE CONTINUING TO DEVELOP AND MOVE OVER THIS 
AREA. IN ADDITION...THE EXCESSIVE RUNOFF INTO WILLOW CREEK...NEAR 
DUNSEITH WILL ALSO MOVE DOWNSTREAM INTO THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4889 9988 4863 9988 4854 9995 4854 10024
      4889 10028

$$

HAMILTON
790 
WGUS73 KBIS 190319
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 PM CDT THU JUN 18 2009

NDC009-079-190630-
/O.CON.KBIS.FF.W.0007.000000T0000Z-090619T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTTINEAU ND-ROLETTE ND-
1019 PM CDT THU JUN 18 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR WESTERN ROLETTE AND
SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 130 AM CDT...

AT 1008 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
HIGHWAY 5 FROM DUNSEITH...WEST INTO FAR EASTERN BOTTINEAU COUNTY 
REMAINS CLOSED. LAW ENFORCEMENT REPORTED THAT THE WATER HAS RECEDED 
APPROXIMATELY FIFTY PERCENT FROM EARLIER. PERSONS ALONG CREEKS AND 
STREAMS IN WESTERN ROLETTE COUNTY...INCLUDING WILLOW CREEK...SHOULD 
BE ALERT TO RAPIDLY RISING WATERS.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DUNSEITH.

FARTHER TO THE SOUTH...FROM WILLOW CITY AND OVERLY...INTO FAR 
SOUTHEAST ROLETTE COUNTY...RADAR ESTIMATES OF 1 TO 2 INCHES ARE 
COMMON. ALTHOUGH THUNDERSTORM ACTIVITY HAS MOSTLY MOVED TO THE 
EAST...MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER 
TONIGHT. IN ADDITION...THE EXCESSIVE RUNOFF INTO WILLOW CREEK...NEAR 
DUNSEITH WILL ALSO MOVE DOWNSTREAM INTO THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4889 9988 4863 9988 4854 9995 4854 10024
      4889 10028

$$

SIMOSKO
513 
WGUS73 KBIS 190630
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT FRI JUN 19 2009

NDC009-079-190643-
/O.EXP.KBIS.FF.W.0007.000000T0000Z-090619T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTTINEAU ND-ROLETTE ND-
130 AM CDT FRI JUN 19 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN ROLETTE AND
SOUTHEASTERN BOTTINEAU COUNTIES WILL BE ALLOWED TO EXPIRE AT 130 AM 
CDT...1230 AM MDT...

THE FLASH FLOOD WARNING FOR WESTERN ROLETTE AND SOUTHEASTERN 
BOTTINEAU COUNTIES IS BEING REPLACED BY AN AREAL FLOOD ADVISORY.

USE CAUTION WHEN DRIVING AT NIGHT WHEN WATER IS HARD TO SEE. DO NOT 
DRIVE ACROSS WATER COVERED ROADWAYS. 

LAT...LON 4889 9988 4863 9988 4854 9995 4854 10024
      4889 10028

$$

PJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:20 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 3:20 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT THU JUN 18 2009

.SYNOPSIS...
ONGOING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER TROUGH
AND COLD FRONT OVER THE REGION WILL MOVE EAST TONIGHT AS THE RIDGE
TO THE WEST DRIES US OUT FRIDAY AND SATURDAY BEFORE THE NEXT ROUND
OF SHOWERS AND THUNDERSTORMS OCCUR SATURDAY NIGHT THROUGH EARLY NEXT
WEEK AS SOUTHWESTERLY FLOW ALOFT RETURNS.

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...

SHOWERS AND THUNDERSTORMS ONCE AGAIN PLAGUING THE SOUTH CENRAL PART
OF THE STATE WITH HEAVY RAIN AMOUNTS. MORE SHOWERS AND THUNDERSTORMS
DEVELOPING WEST OF A DICKINSON TO MINOT LINE AHEAD OF A COLD FRONT
COULD BECOME LOCALLY SEVERE WITH HIGH WINDS AND HAIL BEING THE MAIN
THREAT ALONG WITH THE HEAVY RAIN AMOUNTS. SPC HAS THE EASTERN TWO
THIRDS OF THE STATE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.
RAIN SHOULD END BY MIDNIGHT IN THE WEST AND BY SUNRISE IN THE EAST.
UPPER RIDGE TO OUR WEST BUILDS IN FRIDAY WITH CLEARING SKIES DURING
THE DAY AND MILD TEMPERATURES THROUGH SATURDAY.

THE NEXT TROUGH COMING IN FROM THE PACIFIC NORTHWEST WILL PRODUCE A
SOUTHERWESTERLY FLOW ALOFT AND BRING A RETURN CHANCE OF SHOWERS
AND THUNDERSTORMS BEGINNING LATE SATURDAY NIGHT IN THE WEST AND OVER
THE ENTIRE STATE ON SUNDAY.

&&

.LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT...
UNSETTLED PATTERN WILL CONTINUE THROUGH EXTENDED PERIODS WITH SLIGHT
TO CHANCE POPS. MAXIMUM AND MINIMUM TEMPERATURES WILL REMAIN
SEASONABLE.

&&

.AVIATION...
SCATTERED CONVECTION IN ALL TAF SITES WILL BE BIGGEST CONCERN. THE
CONVECTION WILL END FROM WEST TO EAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/KK/HW
Hazardous weather outlook, Jun 18, 5:11 AM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT THU JUN 18 2009

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-191015-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
511 AM CDT THU JUN 18 2009 /411 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY
CONTAIN HEAVY RAIN. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001-002-009-010-017-191015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
511 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 18, 4:18 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     3 SSE MERRICOURT        46.16N 98.74W
06/18/2009  E60 MPH          DICKEY             ND   TRAINED SPOTTER

            ESTIMATED 50-60 MPH WIND GUST WITH PEA SIZED HAIL.

&&

MAH
Local storm report, Jun 18, 4:27 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     6 E EDGELEY             46.36N 98.59W
06/18/2009  E60 MPH          LAMOURE            ND   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST. HEAVY RAIN. PEA TO PENNY SIZE
            HAIL.

&&

MAH
Local storm report, Jun 18, 4:41 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FUNNEL CLOUD     5 S OAKES               46.07N 98.09W
06/18/2009                   DICKEY             ND   LAW ENFORCEMENT

&&

MAH
Local storm report, Jun 18, 4:46 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SE CARBURY              48.89N 100.54W
06/18/2009  E0.75 INCH       BOTTINEAU          ND   TRAINED SPOTTER

&&

MAH
Local storm report, Jun 18, 5:25 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
525 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     SE CARBURY              48.89N 100.54W
06/18/2009  E60 MPH          BOTTINEAU          ND   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST.

&&

MAH
Local storm report, Jun 18, 6:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             DUNSEITH                48.81N 100.06W
06/18/2009  E0.25 INCH       ROLETTE            ND   PUBLIC

            PEA SIZE HAIL. 45 MPH ESTIMATED WIND GUST.

&&

MAH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:32 AM CDTAreal Flood AdvisoryBISBottineau, Rolette8 hr

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.